Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 69, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 5, 2002, 11:36 PM EDT for Marion County, South Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 2002, 11:36 PM EDT (03:36 UTC)
- Expired
- Jul 6, 2002, 12:30 AM EDT
- In force
- 54 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Marion County, SC
The radar
The Wilmington radar (KLTX), 87 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 3.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5285 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1064 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 3.2
- Supercell composite
- 23.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 060336 SVRILM SCC067-060430- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 1136 PM EDT FRI JUL 5 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARION COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL 1230 AM EDT * AT 1131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER RAINS...OR ABOUT 10 MILES SOUTH OF MULLINS...MOVING SOUTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GRESHAM AT MIDNIGHT BRITTON NECK AT 1205 AM MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA. HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. .END $$ JAQ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 9:35 PM EDT, 2 hours 1 minute earlier.
Area forecast discussion, Jul 5, 9:35 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 935 PM EDT FRI JUL 5 2002 CONVECTION HAVING A HARD TIME MAKING SOUTH OVER THE PAST HOUR BUT NOW IT APPEARS THAT THERE IS SOME DEVELOPMENT OVER PENDER COUNTY AND THE STORM ALONG THE COAST OF ONSLOW COUNTY IS MOVING SOUTH ALONG THE COAST WITH LI STILL IN THE -6 TO -7 RANGE. AS MENTIONED BY CAE THERE APPEARS TO BE A CAP THAT HAS KEPT THE CONVECTION MORE TO THE NORTH WHICH IS SHOWN IN THE LAPS SOUNDINGS. THOUGHTS ARE TO GO WITH HIGHER POPS ALONG THE SOUTHEAST COAST OF NORTH CAROLINA AND TRENDING TO LOWER POPS FOR THE SOUTHWEST PORTION OF THE CWA. ALSO UNTIL FRONT MOVES ACROSS THE CWA AND HIGH CLOUDS CONTINUE FOR AREAS WITH NO RAINFALL. LOWS COULD REMAIN IN THE MIDDLE 70S. CWF...WINDS OUTSIDE THE CONVECTION ARE RUNNING S TO SW AT 10 TO 15 KNOTS. SEAS RUNNING BETWEEN 2 AND 3 FEET. WILL MAKE A FEW CHANGES TO FOCUS ON APPROACHING CONVECTION DOWN THE COAST. OTHERWISE NOT CHANGES. FCSTID = 7 ILM 73 88 69 88 / 30 20 10 10 LBT 71 89 66 88 / 30 20 10 10 FLO 72 90 68 89 / 30 20 10 10 MYR 74 88 70 88 / 30 20 10 10 .ILM... NC...NONE. SC...NONE. HAWKINS
In the hours before
Local storm report, Jul 5, 10:47 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1047 PM EDT FRI JUL 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0938 PM SURF CITY NC 60 MPH TSTM WIND GUST
07/05/02 PENDER WINDS MEASURED AT THE SURF
CITY BRIDGE.
DLThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 9:30 PM EDT | Special Marine Warning | ILM | 2 hr | |
| Jul 5, 10:18 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 57 min |
| Jul 5, 10:59 PM EDT | Special Marine Warning | ILM | 91 min | |
| Jul 5, 10:59 PM EDT | Special Marine Warning | ILM | 91 min | |
| Jul 5, 11:15 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 60 min |
| Jul 6, 12:13 AM EDT | Severe Thunderstorm Warning | ILM | Florence, Williamsburg | 62 min |
| Jul 6, 12:31 AM EDT | Special Marine Warning | ILM | 89 min | |
| Jul 6, 12:31 AM EDT | Special Marine Warning | ILM | 89 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.